Flood, Midland
- When
- March 5, 11:15 AM EST to March 7, 12:00 PM EST
- Where
- Midland forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.647, -84.388 (the zone’s center; the record gives no point)
Up to two inches of rain fell across the region on the morning of the 5th. This rainfall, coupled with snowmelt and a partially frozen ground lead to extensive flooding across Huron, Bay, and Midland counties.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
Up to two inches of rain fell across the region on the morning of the 5th. This rainfall, coupled with snowmelt and a partially frozen ground lead to extensive flooding across Huron, Bay, and Midland counties. Law enforcement and trained weather spotters reported numerous road closures from ponding of water, as well as many streams, tributaries, and drainage ditches over their banks.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Mar 5, 11:07 AM EST, 8 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1105 AM EST FRI MAR 5 2004
.UPDATE...
WE WILL BE UPGRADING TO HIGH WIND WARNING FOR SOUTH 1/2 OF THE CWA.
DTW HAD A WIND GUST TO 50 KTS AND THIS MIGHT BE ONLY THE BEGINNING.
UPDATED PRODUCTS ARE ON THE WAY...
BGM
WILL ISSUE A QUICK UPDATE TO CUT BACK ON CATEGORICAL RAIN. SURFACE
WARM FRONT HAS LIFTED INTO THE SAGINAW VALLEY...HELD UP WITH A
NORTHEAST WIND OFF SAGINAW BAY. WIDESPREAD AREA OF OVERRUNNING
PRECIP HAS NOW PROGRESSED OVER LAKE HURON. WELL DEFINE DRY SLOT IS
NOW SPREADING INTO THE WESTERN CWA. WITH DAYTIME HEATING AND HIGH
DEWPOINTS /INTO THE 50S ACROSS SOUTHEAST MICHIGAN/...CU ARE ALREADY
BEGIN TO FILL IN. HOWEVER STILL EXPECT ENOUGH BREAKS OF SUN TO GO
WITH A PARTLY SUNNY FORECAST FOR THIS AFTERNOON. ALREADY DTX/GRR
RADARS ARE SHOWING SCATTERED LIGHT RETURNS IN THE DRY SLOT...AND
EXPECT SHOWERS LIKE THESE TO CONTINUE TO DEVELOP. 12Z RUC FORECAST
SOUNDINGS SHOW AN EVEN STRONGER CAP THAT INDICATED BY 12Z ETA
YESTERDAY. HOWEVER THERE IS MINIMAL INSTABILITY BELOW THE
INVERSION...WHICH COULD BE ENOUGH TO ALLOW LIGHT SHOWERS TO DEVELOP
GIVEN A FORCING MECHANISM...SUCH AS THE COLD FRONT OVER ILLINOIS.
NORMALLY THIS WOULD NOT BE A CONCERN...BUT DTX VWP STILL SHOWS 60KTS
JUST OFF THE SURFACE. A NUMBER OF METAR SITES ARE ALREADY GUSTING
NEAR 40MPH AS OF 10AM EVEN BEFORE THEY BREAK INTO THE DRY SLOT.
THEREFORE IT WILL NOT TAKE MUCH TO MIX DOWN SEVERE WINDS...AND WILL
CONTINUE WITH A MENTION OF POTENTIAL SEVERE IN THE HWO. WILL KEEP
SCATTERED SHOWERS/CHANCE OF THUNDER IN THE GRIDS THROUGH THE
AFTERNOON FOR NOW.
&&
BRAVENDER
.PREV DISCUSSION...120 AM EST FRI MAR 5 2004
SURFACE OBS INDICATE WARM FRONT THROUGH IND AND APPROACHING FWA AT
05Z. DEW POINTS ALONG AND BEHIND WARM FRONT RUNNING IN THE MID 50S
OVER THE OHIO VALLEY...HOWEVER LTG STRIKES DIMINISHING OVER THE OHIO
VALLEY WITH LOSS OF DIURNAL COMPONENT...AND FURTHER AWAY FROM COLD
POOL ASSOCIATED WITH OPEN UPPER WAVE. ANTICIPATE MID 50 DEW POINTS
TO APPROACH THE DTW AREA AROUND 15Z. INITIAL SURGE OF ISENTROPIC
LIFT AHEAD OF THE WARM FRONT BEGINNING TO LIFT NORTH OF THE CWA AND
TAKING HEAVIER PCPN WITH IT. INCREASING LOW LEVEL CONVERGENCE AHEAD
OF THE FRONT SHOULD DRIVE PCPN BACK INTO THE CWA BY 10Z. VERY
AGGRESSIVE DRY SLOT ON WATER VAPOR LOOP DRIVING NORTHWARD INTO
CENTRAL IOWA AT 05Z...AND MODELS SHOW THIS FEATURE ROTATING EAST
INTO SOUTHEAST LOWER MICHIGAN BY 18Z.
MODELS IN GENERAL AGREEMENT THROUGH 84 HOURS...HOWEVER THE GFS
SOLUTION IS A LITTLE FASTER WITH THE SURFACE LOW 0-36 HOURS. PREFER
THE SLIGHTLY SLOWER ETA SOLUTION AT THIS TIME...BASED ON SURFACE OBS
OVER THE MISSISSIPPI VALLEY AND LOW IS ALSO 3 MB DEEPER THAN ETA/GFS
INDICATED AT 06Z.
CONCERNS FOR TODAY INCLUDE SEVERE CONVECTION...HIGH SYNOPTIC WINDS
AND POTENTIAL FLOODING. MODELS VERY CONSISTENT IN BRINGING UPPER
COLD POOL INTO THE WESTERN AND CENTRAL GREAT LAKES BY 18Z. 500 MB
TEMPERATURES ASSOCIATED WITH THIS UPPER WAVE RUNNING -18 TO -20C AND
RESULT IN VERTICAL TOTALS IN THE UPPER 20S EARLY THIS AFTERNOON OVER
SOUTHEAST LOWER. STRONG 850-500 DPVA ASSOCIATED WITH THIS WAVE AS
WELL. IN ADDITION TO THIS MID LEVEL SUPPORT...LOW LEVEL WIND FIELD
WILL CONTINUE TO STRENGTHEN...PRODUCING 0-6KM SHEAR IN EXCESS OF 50
M/S. TO ADD INSULT TO INJURY...LFQ OF 300 MB JET...MID LEVEL DRY
SLOTTING AND INCREASING LOW LEVEL CONVERGENCE AHEAD OF COLD FRONT
FOR EARLY AFTN. THUS...EVEN WITH ANEMIC CAPES LIKELY TO SEE SOME
SEVERE CONVECTION BETWEEN APPROXIMATELY 17Z AND 22Z OVER SOUTHEAST
LOWER. BEST EHI REMAINS OVER THE OHIO VALLEY THOUGH AND WILL
PROBABLY SEE BETTER ORGANIZED CONVECTION THERE.
UA PLOTS AT 00Z SHOW 850 MB JET RUNNING BETWEEN 50-55 KTS OVER THE
WESTERN OHIO VALLEY...WITH THIS JET TO ROTATING INTO SOUTHEAST LOWER
BY 18Z. LOW LEVEL INVERSION TO ERODE AT THIS TIME AS WELL...AND
ANTICIPATE DEEP MIXING TO BRING THIS MOMENTUM DOWN TO THE SURFACE.
THUS WILL INCLUDE HIGH WIND ADVISORY FOR THE ENTIRE CWA THIS
AFTERNOON...WITH STRONGEST WINDS ANTICIPATED OVER THE SOUTH HALF OF
THE CWA. WILL ALSO CONTINUE WITH FLOOD WATCH...HOWEVER 4-5 HOUR
BREAK IN THE ACTION AND MODEL PWAT AN INCH OR LESS...THUS ONLY MINOR
FLOODING ANTICIPATED AT THIS TIME. 850 MB THERMAL AND THETA-E RIDGE
AXIS PROGRESSIVE THIS AFTERNOON AS WELL...MOVING EAST OF THE CWA BY
APPROXIMATELY 21Z...BRINGING AN END TO THE FLOOD THREAT.
PCPN SHOULD BE LIGHT AFTER MIDNIGHT...WITH MID LEVEL MOISTURE PRETTY
LEAN...-10C ISOTHERM ALSO SLOW TO TUCK BACK INTO THE MOIST
LAYER...THIS WILL CONTINUE WITH IDEA OF RAIN AND SNOW SHOWERS CWA
WIDE EVEN THOUGH 850 TEMPS DROP TO AROUND -6C BY 12Z.
NEXT CONCERN WILL BE SNOW POTENTIAL FOR SUNDAY...ESPECIALLY SUNDAY
MORNING. VERY IMPRESSIVE CLIPPER SYSTEM...SEEMS TO BE ABLE TO
ENTRAIN A LITTLE MOISTURE AS WELL. IMPRESSIVE UPPER WAVE AND
ASSOCIATED COLD POOL...ONCE AGAIN PRODUCING VERTICAL TOTALS INTO THE
UPPER 20S...THUS CONVECTIVE SNOW A POSSIBILITY FOR SUNDAY MORNING.
GOOD 850-500 MB DPVA ASSOCIATED WITH THIS WAVE...STRONG ISENTROPIC
LIFT ON 290K SURFACE WITH MID LEVEL MIXING RATIOS RUNNING AROUND
2G/KG OVER SOUTHEAST LOWER. IN ADDITION VERY WELL DEFINED THETA-E
RIDGE AXIS. WOULD NOT BE SURPRISED TO SEE A QUICK SHOT OF 3-5 INCHES
OF SNOW WITH THIS SYSTEM. STRONG SYNOPTIC LIFT IS SHORT LIVED
THOUGH...SO WILL NOT JUMP ON THIS TO HARD AT THIS TIME.
FWC MOS TEMPERATURES SHOWING A STRONG COLD BIAS FOR TODAY...WILL
LEAN HEAVILY TOWARD WARMER MET/MAV GUIDANCE AT THIS TIME. WITH SOME
BREAKS LIKELY EARLY THIS AFTERNOON WOULD NOT BE SURPRISED TO SEE DTW
CLIMB INTO THE UPPER 60S TO AROUND 70 AND FNT INTO THE MID 60S. THUS
NEAR RECORD HIGHS TODAY FOR AT LEAST SOUTH 2/3 OF CWA...RECORDS FOR
DTW FNT AND MBS 64 66 AND 63 RESPECTIVELY.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH...FRIDAY...MIZ047>049-053>055-060>062.
HIGH WIND ADVISORY...FRIDAY AFTN...MIZ047>049-053-055-060>063-
068>070-075>076-082>083.
GALE WARNING...FRIDAY/FRIDAY NIGHT...LAKES HURON AND ST CLAIR.
&&
GSS
EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX (ALL LOWER CASE)HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 500 AM EST FRI MAR 5 2004 MIZ047>049-053>055-060>062-051500- BAY-GENESEE-HURON-LAPEER-MIDLAND-SAGINAW-SANILAC-SHIAWASSEE-TUSCOLA- 500 AM EST FRI MAR 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOWER MICHIGAN ALONG AND NORTH OF INTERSTATE 69 .DAY ONE...TODAY AND TONIGHT A HIGH WIND ADVISORY IS IN EFFECT FROM NOON THROUGH 7 PM EST. PLEASE REFER TO THE LATEST ADVISORY FOR FURTHER DETAILS. A FLOOD WATCH IS IN EFFECT THROUGH 5 PM EST. PLEASE REFER TO THE LATEST FLOOD WATCH STATEMENT FOR FURTHER DETAILS. SCATTERED THUNDERSTORMS ARE ALSO EXPECTED TODAY...SOME OF THESE THUNDERSTORMS COULD BE SEVERE THIS AFTERNOON...AND WILL ALSO BE CAPABLE OF PRODUCING HEAVY RAINFALL...AND WIND GUSTS TO 60 MPH. GALE WARNING IN EFFECT FOR LAKE HURON FOR TODAY AND FOR LAKE ST CLAIR FOR TODAY AND TONIGHT. FOR FURTHER DETAILS...SEE THE LATEST OPEN LAKE FORECAST FOR LAKE HURON. .DAY TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SNOWFALL OF 2 TO 5 INCHES IS POSSIBLE FROM LATE SATURDAY NIGHT THROUGH SUNDAY AFTERNOON. LOW PRESSURE DROPPING SOUTHWARD FROM CENTRAL CANADA WILL MOVE INTO THE WESTERN GREAT LAKES SATURDAY NIGHT...AND THROUGH THE CENTRAL GREAT LAKES ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. MIZ063-068>070-075-076-082-083-051500- LENAWEE-LIVINGSTON-MACOMB-MONROE-OAKLAND-ST. CLAIR-WASHTENAW-WAYNE- 500 AM EST FRI MAR 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR .DAY ONE...TODAY AND TONIGHT A HIGH WIND ADVISORY IS IN EFFECT FROM NOON THROUGH 7 PM EST. PLEASE REFER TO THE LATEST ADVISORY FOR FURTHER DETAILS. SCATTERED THUNDERSTORMS ARE ALSO EXPECTED TODAY...SOME OF THESE THUNDERSTORMS COULD BE SEVERE THIS AFTERNOON...AND WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 60 MPH. GALE WARNING IN EFFECT FOR LAKE HURON TODAY AND FOR LAKE ST CLAIR TODAY AND TONIGHT. FOR FURTHER DETAILS...SEE THE LATEST OPEN LAKE FORECAST FOR LAKE HURON AND LAKE ST CLAIR. .DAY TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SNOWFALL OF 2 TO 5 INCHES IS POSSIBLE FROM LATE SATURDAY NIGHT THROUGH SUNDAY AFTERNOON. LOW PRESSURE DROPPING SOUTHWARD FROM CENTRAL CANADA WILL MOVE INTO THE WESTERN GREAT LAKES SATURDAY NIGHT...AND THROUGH THE CENTRAL GREAT LAKES ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. GSS
The national radar mosaic for the moment the first event began.
3 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, March 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5388804, 5388805, 5388806.